California, 2009

Wildfire in California, August 27 to 31, 2009

August 27 to 31, 2009 · NWS SGX · 2 events in 2 counties and zones

The Cottonwood Fire began four miles East of Hemet on August 27th at approximately 5:13 PM PDT. The fire spread East along California Highway 74 towards Idyllwild in the San Bernardino National Forest.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Cottonwood Fire began four miles East of Hemet on August 27th at approximately 5:13 PM PDT. The fire spread East along California Highway 74 towards Idyllwild in the San Bernardino National Forest. The fire burned 2,409 acres before being contained on August 31st. No structures were damaged, and five firefighters sustained heat related injuries. The cause of the fire may have been due to a power pole, but is still under investigation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 27, 1:00 PM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 27, 1:00 PM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT THU AUG 27 2009

.SYNOPSIS...
STRONG HIGH PRESSURE WILL BRING HOT AND DRY WEATHER THROUGH FRIDAY
WITH HIGH TEMPERATURES APPROACHING RECORD LEVELS. THE HIGH PRESSURE
SLOWLY WEAKENS OVER THE WEEKEND...SO THERE WILL BE A GRADUAL COOLING
TREND. EARLY NEXT WEEK PATCHES OF COASTAL CLOUDS WILL RETURN DURING
THE NIGHTS AND MORNINGS. HIGH PRESSURE STRENGTHENS AGAIN THE MIDDLE
OF NEXT WEEK FOR MORE HOT WEATHER.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A LITTLE OFFSHORE PUSH LATE THIS MORNING CRANKED UP THE TEMPERATURES
ESPECIALLY NEAR THE COAST IN SAN DIEGO COUNTY. THE SEA BREEZE HAS
STABILIZED THIS AREA FOR NOW...BUT ONLY AFTER SOME MESAS GOT UP TO
100 DEGREES. EXPECT SEVERAL HIGH TEMPERATURE RECORDS TO FALL WHEN
THE NUMBERS COME IN THIS AFTERNOON. THE HIGH PRESSURE ALOFT REACHES
ITS PEAK STRENGTH OVER THE WEST TODAY AND FRIDAY. BUT THANKS TO THE
LOW HUMIDITY WE SHOULD SURVIVE THIS HEAT WAVE FAIRLY WELL. THE DRY
AIR ALLOWS THE HUMAN BODY TO COOL EFFICIENTLY AND THE NIGHTS COOL
DOWN FOR THOSE AREAS WITHOUT AIR CONDITIONING. ON SATURDAY A TROUGH
OF LOW PRESSURE OVER THE NORTHWEST PUTS A DENT IN THE MONSTER RIDGE
OF HIGH PRESSURE. THAT WILL START A COOLING TREND THAT WILL BE FELT
MOST NEAR THE COAST AND LESS THE FARTHER INLAND YOU GO. SOME WEAK
LOW PRESSURE ALONG THE WEST COAST WILL CONTINUE THE THE SLIGHTLY
COOLER WEATHER THROUGH AT LEAST MONDAY. PATCHY FOG AT THE COAST
COULD MOVE BACK INTO THE PICTURE AS EARLY AS SATURDAY NIGHT. AND WE
EXPECT SOME LOW CLOUDS NEAR THE COAST EACH NIGHT AND MORNING
THEREAFTER. EXTENDED MODELS SHOW THE RIDGE EXPANDING AGAIN NEXT
TUESDAY SO WE WILL GET REAL WARM AGAIN TUESDAY THROUGH THURSDAY.
THERE IS A HINT OF MONSOON MOISTURE FLOWING UP FROM THE SOUTH DURING
THE MIDDLE OF NEXT WEEK...BUT NOT ENOUGH TO WARRANT ANY CHANCE OF
SHOWERS IN THE FORECAST. THE MODELS ALSO SHOW A RATHER DEEP TROUGH
OF LOW PRESSURE MOVING INTO THE WEST COAST NEXT FRIDAY WHICH WOULD
REPRESENT A DRAMATIC COOLING TREND IF IT HAPPENS. THAT IS STILL A
LONG SHOT AT THIS POINT.

&&

.AVIATION...
271930Z...MARINE LAYER IS NEAR SEA LEVEL AND LITTLE OR NO CHANGE IS
EXPECTED THROUGH FRIDAY. EXCEPT FOR SOME CIRRUS AT OR ABOVE
FL250...A MOSTLY CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL
CONTINUE THROUGH FRIDAY.

MAX TEMPS FOR FRIDAY...KSAN 32C...KSNA 35C...KONT 41C... AND
KPSP/KTRM 45C.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT FOR THE HOT WEATHER...SEE LAXSPSSGX.

&&

PUBLIC...MM
AVIATION...HORTON
Hazardous weather outlook, Aug 27, 2:45 PM PST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PDT THU AUG 27 2009

CAZ042-043-048-050-055>058-060>062-281200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
345 PM PDT THU AUG 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TONIGHT.

HOT THROUGH THE EVENING...THEN COOLING OFF AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.

VERY HOT FRIDAY AND SATURDAY. AVOID HEAT EXHAUSTION AND HEAT STROKE
BY AVOIDING STRENUOUS ACTIVITIES DURING THE HOTTEST PART OF THE DAY.
SEE LAXSPSSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MOEDE

In the hours before

Special weather statement, Aug 27, 4:04 PM PST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
504 PM PDT THU AUG 27 2009

CAZ042-043-048-050-055>058-060>062-281800-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
504 PM PDT THU AUG 27 2009

...MORE SCORCHING HEAT FRIDAY AND SATURDAY...

NEARLY STATIONARY HIGH PRESSURE OVER THE SOUTHWESTERN STATES WILL
BRING TWO MORE DAYS OF BLISTERING HOT WEATHER FRIDAY AND SATURDAY.
TRIPLE DIGIT HIGHS ARE AGAIN FORECAST FOR THE VALLEYS...FOOTHILLS
AND DESERTS.

BEST RELIEF FROM THE HEAT WILL BE NEAR THE COAST WHERE BEACH HIGHS
WILL BE IN THE 80S. HOWEVER...HIGHS JUST INLAND FROM THE BEACHES
WILL BE IN THE 90S...AND SEVERAL MILES INLAND THE HIGHS WILL CLIMB
ABOVE 100.

IN THE INLAND VALLEYS THE HIGHS RANGE FROM 105 TO 112. IN THE UPPER
DESERTS THE HIGHS WILL BE FROM 95 TO 105...AND IN THE LOWER DESERTS
THE HIGHS WILL BE FROM 110 TO 117. HIGHS IN THE MOUNTAINS ABOVE 6000
FEET WILL MOSTLY BE IN THE 80S.

MINOR COOLING IS FORECAST SUNDAY AND MONDAY AS THE HIGH WEAKENS AND
A SHALLOW MARINE LAYER RETURNS TO THE COASTAL AREAS. HOWEVER...EVEN
WITH THE COOLING...HIGH TEMPERATURES WILL REMAIN ABOVE AVERAGES.

BECAUSE THE ATMOSPHERE IS QUITE DRY...MANY AREAS WILL COOL OFF
FAIRLY QUICKLY AFTER SUNSET.

AVOID HEAT EXHAUSTION AND HEATSTROKE BY AVOIDING STRENUOUS
ACTIVITIES DURING THE HOTTEST PART OF THE DAY. WEAR LIGHT-COLORED
AND LOOSE-FITTING CLOTHING AND DRINK PLENTY OF WATER. NEVER LEAVE
PEOPLE OR PETS IN ENCLOSED AUTOMOBILES...EVEN FOR A SHORT TIME.

MOEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, San Bernardino and Riverside County Valleys - the Inland Empire

When
August 27, 4:15 PM PST to August 31, 5:00 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Injuries
0 direct, 5 indirect
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Wildfire, Riverside County Mountains

When
August 27, 4:15 PM PST to August 31, 5:00 PM PST
Where
Riverside County Mountains forecast zone
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194621, 194622.